Q and A

Question

Why have I gained so much weight?

I have been on treatment for six months. I am taking Truvada, ritonovir and darunavir. My viral load is 164 and CD4% is 24%.

I have not changed my diet or activity but my weight has increased from 76kg to 91kg. Why have I gained such a dramatic amount of weight that I can’t shift?

Answer

Thank you for your question.

It is difficult for me to answer your question accurately without further information.

For example, I need to know something about your current  age, height and your ‘normal’ weight before you were positive in 2008. Also, where on your body you are putting on weight e.g. around your stomach, chest and back or elsewhere.

As a general rule, most people put on weight when they start HIV treatment (ART).

On average this ipeople gain 5-10% of their pre-ART body weight. This is a good thing and is realted to a return to better health. It is due to your body having to work really hard to fight the infection before ART when your viral load was still high.

Once ART starts to reduce your viral load, your body no longer needs as much energy fighting HIV. Even if you are not eating more food, the rate at which you burn it has changed and this could mean there is some weight gain.

However, fat accumulation is also a well documented side effect (called lipodystrophy) that was reported with nearly every combination. This is especailly the case when ART was first developed.

Please ask your doctor whether your symptoms are more likely to be a side effect than normal ‘return-to-health’ weight gain.

Lipodystrophy involves fat accumulating in the abdomen (stomach), breasts, shoulders, neck and is sometimes exaggerated by fat loss from the arms, legs, buttocks and face.

Although this usually only happens slowly over several years, there have also been reports of it occuring more quickly in some people.

More information on fat accumulation.

As we get older it gets more difficult to loose the weight we gain. It is also harder to go back to exercise.

This answer was updated in January 2016 from a question first posted on 8 July 2010.

26 comments

  1. Roy Trevelion

    Hi Mose,

    Please see this guide to a balanced diet and your health. There’s lots of info here about calories and nutrition. I hope this will help you to gain weight, enjoy food and be healthy.

  2. Mose

    I really want to gain weight im on treatment since last year may but ever since i started treatment i ve been loosing weight like hell soo skiny…how or what can i use to gain weight?
    Pls help…

  3. Lisa Thorley

    Hi Amos,

    If you want to gain weight, this is something that you’ll need to talk to a doctor about.

  4. Amos

    Good day in using treatment but I want gain weight fast

  5. Lisa Thorley

    Hi Bella,

    Your HIV is under control because your viral load is undetectable. Therefore, if you are having issues with weight this is something that you’ll need to discuss with a doctor. This is because weight loss can be due to a lot of things.

  6. Bella

    Problem is 49 year old on secondline treatment yust loosing too much weight viralload undetectable with cd count of 200

Comment

Your email address will not be published. Required fields are marked *